My 40 yr old son with 12yr history of paranoid schizophrenia, major depressive disorder, has recently been waking up with painful feet, and legs, and thus has difficulty walking his dog. He is on clozapine, plus other APs, stimulants, and antidepressants. The pain often lasts for hours, and more recently, multiple days. He does not have diabetes. He does have auditory, visual hallucinations…almost daily, could this also be a kind of hallucination. I welcome any feedback. Thank you.
Aside from neuropathy from blood sugar issues, sciatica comes to mind. I had issues with these sorts of sensations around that age. They eventually faded, and I never thought to associate it with my SZA diagnosis.
Have you mentioned this to his psychiatrist? Would your son go to a regular GP for an evaluation (if nothing else than to tell the doctor about the pain he is feeling)?
Get this checked out ! ASAP… If he has MTHFR gene mutation. It comes with a blood clotting factor and this pain could be a clot and it needs to be checked out asap with his GP. It could be a DVT… (deep vein Thrombosis) and they are very painful and can be very dangerous.
Mojoclay hit on some pretty reasonable, and realistic, and EXTREMELY dangerous situations, IMHO. Some meds are known to cause clotting, which if starts in legs and a clot releases and moves to the heart or lungs is usually immediately fatal. Do whatever you can to get your loved one to see the GP, or even consider the ER if they’re willing to go.
Hey, I made an account just to reply to this post. It’s definitely not a hallucination. I’ve also suffered the burning, but it was all over my body. It’s extremely distressing and usually gets exacerbated by stress. For me, it was induced by medication withdrawal. Please look at Akathisia (this is what I was diagnosed with). https://akathisiaalliance.org/. It could either be a side-effect of the medication or a side-effect of withdrawal from the medication. A neurologist might be able to diagnose it, but it’s very rare and you’ll have a tough time finding a doctor who’s seen it before and won’t just say it’s anxiety. This is extremely painful and debilitating for the person experiencing it so take it very seriously even though you can’t see it. Other forums like survivingantidepressants.org can be very useful to find others with the same side-effect.
It’s not a hallucination! That is for damn sure. It’s very very real!
Some additional info on akathisia from the National Center for Biotechnology Information: Akathisia - StatPearls - NCBI Bookshelf
Thank you…I spoke with his gp, and the pain is not presenting as a vascular issue; my son is now tracking it daily…and also undergoing some med changes. The feeling so far is that it’s a medication side effect…tho’ I haven’t found any resources about this. Still looking.
@Dolor Were you ever able to determine what it was or did this symptom hopefully go away? I ask because it was such a distressing symptom for me, I’d hate to see anyone else suffer from it.
My son has not experienced these symptoms for about 9-10 months, with no medical explanation, despite multiple referrals and lab work ups. My gut feeling, however, is that he was not on a high enough dosage of clozapine; he started with a new provider, with an increase of clozapine and close monitoring. Slowly, over time, so many of these weird s/sx have dissipated; he is now able to walk his dog 3-4x daily, participate with household chores, and has been able to contact friends from the past via letters or email; he has returned to playing his bass guitar, and reading. He continues to have daily challenges, but physical ailments are less. Thank you for following up!
Glad to hear it’s improved!